Journal / Book Title
Journal of Mathematical Economics
The paper examines the problem of explicit description of a social welfare order over infinite utility streams, which respects anonymity and weak Pareto axioms. It provides a complete characterization of the domains of one period utilities, for which it is possible to explicitly describe a weak Paretian social welfare order satisfying the anonymity axiom. For domains containing any set of order type similar to the set of positive and negative integers, every equitable social welfare order satisfying the weak Pareto axiom is non-constructive. The paper resolves a conjecture by Fleurbaey and Michel (2003) that there exists no explicit (that is, avoiding the axiom of choice or similar contrivances) description of an ordering which satisfies weak Pareto and indifference to finite permutations. It also provides an interesting connection between the existence of social welfare function and the constructive nature of social welfare order by showing that the domain restrictions for the two are identical.
MSU Digital Commons Citation
Dubey, Ram, "Fleurbaey-Michel Conjecture On Equitable Weak Paretian Social Welfare Order" (2011). Department of Economics Faculty Scholarship and Creative Works. 24.
Dubey, R. S. (2011). Fleurbaey–Michel conjecture on equitable weak Paretian social welfare order. Journal of Mathematical Economics, 47(4-5), 434-439.